Atypical fractures of the femur associated with long-term bisphosphonate use can be distinguished by their distinct fracture pattern. These types of fractures generally are low-impact injuries that may occur when walking or turning while standing. The fracture is transverse and usually starts at the lateral cortex. As the fracture extends to the medial cortex, the orientation can become more oblique, leading to a prominent medial spike. Thickening or periosteal reaction of the lateral cortex may occur at the site of the fracture. The fracture generally is not comminuted. Additional characteristics associated with atypical fractures include a history of prodromal thigh pain as well as comorbidities such as vitamin D deficiency, rheumatoid arthritis, and diabetes. Incidence of atypical fractures increases with the duration of bisphosphonate treatment; after 2 years of bisphosphonate use, incidence is 2 per 100,000 patients, whereas incidence is 78 per 100,000 patients after 8 years of treatment. Bisphosphonates inhibit bone remodeling and may cause atypical fractures due to accumulation of microdamage and impaired healing of stress fractures.1,2
Dagan Cloutier, MPAS, PA-C, practices in a multispecialty orthopedic group in the southern New Hampshire region and is editor-in-chief of the Journal of Orthopedics for Physician Assistants (JOPA).
1. Shane E, Burr D, Abrahamsen B, et al. Atypical subtrochanteric and diaphyseal femoral fractures: second report of a task force of the American Society for Bone and Mineral Research. J Bone Miner Res. 2014;29(1):1-23.
2. Unnanuntana A, Saleh A, Mensah KA, Kleimeyer JP, Lane JM. Atypical femoral fractures: what do we know about them?: AAOS Exhibit Selection.J Bone Joint Surg Am. 2013;95(2):e8 1-13.